Authorities investigating the death of an Auckland schoolgirl after her first Covid vaccination are looking at whether a medication she was taking was behind the tragedy.
The 17-year-old girl is listed as one of six new deaths in Medsafe’s most recent Adverse Events report. The report, a summary of all suspected reactions to the Pfizer vaccination, was published this week and covers cases up until September 11.
Medsafe said in the report that the Covid-19 Vaccine Independent Safety Monitoring Board has reviewed the girl’s death and they don’t believe her recent vaccination was to blame.
“It was the opinion of the Board, with the current information available to it, that the cause of death, was unlikely related to the administration of the vaccine.”
It said the cause of her death is still being investigated, including whether a medication the teen was on was involved.
“The Board noted that expert haematology advice has been sought regarding other factors potentially involved and a report had been made toCARM (Centre for Adverse Reactions Monitoring) regarding another ‘suspect medicine’ (ie, possible cause) which would be considered by the Medicines Adverse Reactions Committee in due course.”
For more on the safety of the Covid-19 vaccine and other things you need to know, listen to our podcast Science Digest with Michelle Dickinson
There were 2,415 new reports in this week’s report. Of those 2,352 were in the non-serious category while there were 63 serious reports, including the six deaths.
The most frequently reported reactions reported as a result of the vaccination include dizziness, headaches, pain at the site of the injection, lethargy, nausea, fever and chest discomfort.
Since the vaccination programme began in February there has been a total of 60 deaths reported to CARM, the vast majority of which were people aged over 60. The 17-year-old was the only death in people under 30 and there were 8 people aged between 30 and 59.
Medical assessments by CARM and Medsafe have found 27 of the 60 cases are unlikely to be related to the vaccine. Ten could not be assessed due to insufficient information and 22 cases are still under investigation.
Only one is believed to be linked – the death of a woman in her 50s in August. While the Coroner will make a final ruling on the exact cause of her death it is believe to be the result of myocarditis, a rare known side effect of the Pfizer Covid-19 vaccine.
Immunisation Advisory Centre medical adviser Professor Peter McIntyre said it was important to remember people died of natural causes and from medical reasons everyday.
That continued to happen while the vaccination programme was underway so it was no surprise to see the number of Adverse Event deaths increasing as more people had their jabs.
He said the close association of the death in relation to the time of the vaccination is something that a lot of people find hard to walk past, but that doesn’t mean the death had anything to do with the vaccination itself.
McIntyre stressed only one of the 60 reported deaths have been linked to the vaccination so far. Far more people have suffered serious medication complications or died from having the virus than from the vaccination, he said.
McIntyre said there was a lot of speculation and rumours of coverup but it was important people realised that all serious reactions and possible deaths were being investigated properly.
“Contrary to what is sometimes said by the anti-vaccine lobby … deaths and other serious events do get looked into carefully. They are not just dismissed because they don’t want to upset the apple cart with the vaccine programme.
As we have seen with the tragic death of the woman in her 50s, that death was promptly investigated. It wasn’t swept under the carpet.It’s evidence of things not being concealed, these things are being transparently talked about.”
He encouraged everyone to get the vaccination, saying while there was a small risk it was one worth taking. He compared it to wearing a seatbelt – there is a chance it could seriously damage your stomach in an accident but most people still wear them anyway as they save lives.
“It’s a tradeoff you have got to make.”
Source: Read Full Article